It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


[QUOTE=BlueWolf76;5190025]Hello all, I found this site searching for info on withdrawal symptoms from Ultram/Tramadol. About a month ago I developed a really bad toothache and wound up at the walk-in med clinic on a Sunday because the pain was so bad and I could not get in to see the dentist. The PA or whatever she was prescribed me Ultram for pain. I was taking 8-10 50 mg pills a day for a couple weeks, then my nerve went dead (still haven't had the tooth pulled, I go to an oral surgeon next week for that) and the pain stopped. So I didn't take any pills for a couple days, and got EXTREMELY sick, sweats, chills, goosebumps, lack of any energy, depression, you name it. I thought this is crazy, its like extreme withdrawal symptoms after only a couple weeks of using, but it was the only thing I could think of that could be affecting me like that. I decided to test my theory (which was probably stupid) and started taking pills again. Just like that the next day I felt fine. I quit taking them again 3 or 4 days ago, and it has been HELL for that time, I can't function normally, I suffered through work, yesterday was the worst I just hit the bed as soon as I got home and couldn't move. I am also a full-time student, and have to drive an hour and take a test today, so I forced myself to take a pill just so maybe I can function for today. I don't know if it will work. This drug should be illegal to prescribe for any kind of temporary pain, and maybe for anything at all. Seriously, to go from a toothache to serious withdrawal symptoms like this, I would of just dealt with the pain for sure. DO NOT GET ON THIS DRUG!!! Any advice on how to feel better through the symptoms, any tricks anyone knows would help... I can't imagine what serious addicts who have been taking this for months or years go through when trying to get off it, like I said it has been less than a month I have been taking it and going through this? Ugh. Good luck to any and all who are suffering through similar situations. I feel for you. Thanks for the read and any support/advice, this site is great.[/QUOTE]
The first thing that comes to mind is did you ever at any time in your life have either a dependency or an addiction to any type of Opiate at all? I ask because I believe the general consensus is that Ultram can cause this problem almost exclusively in patients who have had an opiate dependency in the past. I found this out the hard way many years ago. Now it is on the Ultram medication information insert.

I had developed a tolerance/dependency to Opiate pain medications due to back issues. This was many years ago and the info was not out there like it is today. I found out the hard way about my dependency issues when I quit taking the Tylenol with Codeine and the Vicodin I had been taking. Whoa.....I was thrown into a cold turkey withdrawal that I will never forget. A friend of mine gave me one of her Ultrams and breaking a cardinal rule (don't take other peoples meds) I took one or two. She assured me it was non-narcotic and somewhat helpful with pain. After taking them I felt as if I had found the holy grail! The withdrawal symptoms were G-O-N-E in 20 minutes. I still had significant back pain but I believed I was free from the dependency issues from the Opiate medications. I also naively believed that I was lowering my tolerance. My doctor at the time had no problem writing large prescriptions for the Ultram and gave me samples at every visit. I thought how fabulous...if my excruciating pain returned I could take just one vicodin again and get relief, just like in the beginning. I was set. Or so I thought.

This was 15 years or more ago so some details are a bit faint in my memory but there came a day where I could not get a refill on my Ultram. I think it was due to a change in medical insurance and did not have a regular doctor for awhile. No biggie I thought. I would have to stop taking the Ultram for awhile but it wasn't a narcotic so it should present NO problem.

OMG! I have rarely been as wrong as I was about that. It was my experience that the withdrawal from Ultram was 10 times worse than the withdrawal from the other opiates I had been taking. The retching was beyond anything I thought possible. I was literally vomiting up (those with a weak stomach look away) liquid stool. I am gagging all these years later. The anxiety, the muscle cramps, the deep bone pain. I went to the E.R. when it was obvious that I was becoming dangerously dehydrated.

They admitted with a diagnosis of Ultram withdrawal post Opiate dependency. The doctor who was treating me was an addiction specialist and he was very aware of this relatively new phenomena. He said then that if a patient had never had a prior Opiate dependency that the chances of developing one to Ultram was almost zero.\

Sorry so long! I do have some advice but in the interest of safety and because I am not a pain management doctor I would advise that you find such a doctor who you trust and run this by him/her. If you can find a doctor who uses short term subutex (not suboxone) therapy that is highly effective an relatively comfortable. The other option would be to go back to taking a short acting opioid such as vicodin taking the smallest dosage you need to be comfortable and do a slow taper. I think that either of these methods would help with the pain and discomfort of a withdrawal. Do you have a doctor who you trust to help you with this?

And as I touched on, the entire time you are taking Ultram you are building tolerance. I have come to believe that Ultram is a perfectly safe drug for those who have not had to take other opiates long term. It isn't strictly speaking an Opiate and I have found no studies or literature that back up the idea that on its own it is addictive.

Good Luck to you!





All times are GMT -7. The time now is 09:25 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!